Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 29, 2018, 2:21 AM CDT for Geary County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 2:21 AM CDT (07:21 UTC)
- Expired
- Jul 29, 2018, 3:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
County Geary County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
875
WWUS83 KTOP 290721
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
221 AM CDT SUN JUL 29 2018
KSZ035>037-290800-
Geary-Dickinson-Morris-
221 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...SOUTHERN
GEARY AND WESTERN MORRIS COUNTIES UNTIL 300 AM CDT...
At 221 AM CDT, local law enforcement reported a strong thunderstorm 4
miles southeast of Enterprise, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Junction City, Herington, Grandview Plaza, White City, Hope,
Woodbine, Latimer and Burdick.
This includes Interstate 70 between mile markers 289 and 299.
LAT...LON 3857 9693 3861 9693 3861 9720 3904 9696
3901 9659 3856 9681
TIME...MOT...LOC 0721Z 293DEG 24KT 3885 9706
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 28, 10:52 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 28, 10:52 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1052 PM CDT Sat Jul 28 2018 .UPDATE... Issued at 1052 PM CDT Sat Jul 28 2018 Subjective and objective analysis of the environment shows the main axis of instability remains over western and central KS late this evening. The last several runs of the HRRR have been consistent in tracking the MCS along out southwestern boarder, and now the new ARW/NMM/NAMNest show similar ideas. Have adjusted the POPs over northeast KS to reflect the better chances for thunderstorms to be over the southwestern counties. Although radar has shown some elevated shower activity developing north of the NEB state line, so there may still be measurable rainfall for northeast KS. Within the instability axis, it looks like there could still be a risk for sporadic damaging winds is a cold pool can get organized. With indications this could impact areas from Concordia to Emporia, will need to maintain a weather watch for severe storms through the early morning. && .SHORT TERM...(This evening through Sunday) Issued at 330 PM CDT Sat Jul 28 2018 As of 19Z Saturday afternoon a murky surface pattern remains across central and eastern KS. One feature of note -- a meso-low -- was positioned across central KS in portions of Geary and Morris Counties. To the south and east of this mesoscale feature, an area of Cu has developed where maximum sfc has been ongoing -- temperature at EMP is 93. Recent visible satellite trends suggest agitation increasing with storms developing in portions of Lyon and Coffey Counties. Further development is expected through the afternoon as inhibition continues to weaken along with continued ascent provided by the meso-low. RAP analysis suggests up to 1500 J/kg of MLCAPE will reside across east-central KS -- primarily east of Highway 77 and south of Interstate 70. Sufficient effective bulk shear values near 30-35 kts should allow for organized updrafts -- possibly supercells. The primary hazards with the strongest updrafts include large hail and damaging winds. As nocturnal cooling of the boundary layer ensues after sunset, convection should diminish. Late this evening into the overnight... Our attention turns westward for additional thunderstorm activity late this evening into early Sunday. Upslope surface flow continues to reside across the High Plains with northwesterly mid and upper level flow across the central US. Mesoanalysis suggests a H5 speed max has overspread the central High Plains in portions of WY and CO. Regional radar reveals developing convection from southern CO to northern WY. Short term and CAM solutions suggest multiple thunderstorm complexes are likely this evening into the overnight. The first is developing within the Palmer Divide region in eastern CO. General propagation should keep this MCS west of the forecast area. The second potential MCS is developing across eastern WY. Again, propagation vectors orientated towards the southeast suggests this particular MCS would traverse the entire CWA. Surprisingly enough, decent agreement exists amongst short term and CAM solutions with the arrival time to north- central KS in the 03z to 06z range. Latest trends from the RAP and HRRR suggest WAA ahead of the MCS should yield an environment comprised of MUCAPE between 2000-2500 J/kg. This thermodynamic environment coupled with impressive midlevel flow for July standards -- 35 kts at H7 -- should result in efficient convective momentum transfer and subsequent potential for damaging winds. Large hail is a potential as well given the moderate instability and sufficient effective shear, although updraft interactions should temper hail concerns. More importantly, confidence is increasing for widespread heavy rainfall. Latest trends suggest widespread amounts greater than a half-inch with localized higher amounts. Sunday... Ongoing showers and storms are likely during the mid to late morning hours as the remnants of tonight's MCS exits the region. The forecast then becomes complicated Sunday afternoon. Sunday afternoon and evening's thunderstorm potential is highly dependent on tonight's evolution. Persistent cloud debris through the day tomorrow will limit storm potential. CAM and mid-range guidance suggests additional thunderstorm development across the High Plains tomorrow afternoon. Given the expected cloud debris across eastern KS, any MCS progression would likely stay west of the CWA, where better instability is expected to reside. .LONG TERM...(Sunday night through Saturday) Issued at 330 PM CDT Sat Jul 28 2018 The main midlevel trough is progged to eject into the upper midwest region Monday into Tuesday. As a result shower and thunderstorm chances will continue through Monday evening. A drying trend should ensue thereafter as the midlevel ridge amplifies in the western US with continued northwest flow across the central US. Fortunately, a drastic warmup is not anticipated through the week with temperatures in the 80s to near 90. && .AVIATION...(For the 06Z TAFS through 06Z Monday) Issued at 1052 PM CDT Sat Jul 28 2018 Will need to make some adjustments to the forecast for TOP and FOE as the more intense convection looks to pass to the southwest. Otherwise the overall thinking of the prev forecast has not changed much. There still looks to be some MVFR CIGS through the morning with some improvement through the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Wolters SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Wolters
Hazardous weather outlook, Jul 28, 3:46 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 346 PM CDT Sat Jul 28 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-292100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for a few strong to severe thunderstorms this afternoon and evening across east central Kansas. The strongest storms will be capable of large hail and damaging winds. Additional severe thunderstorms are possible tonight. The primary hazards include damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 29, 1:30 AM CDT, 51 minutes before
Special Weather Statement National Weather Service Topeka KS 130 AM CDT SUN JUL 29 2018 KSZ034-290700- Ottawa- 130 AM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL 200 AM CDT... At 129 AM CDT, Doppler radar was tracking a strong thunderstorm near Niles, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bennington and Niles. LAT...LON 3909 9760 3910 9737 3896 9737 3896 9762 TIME...MOT...LOC 0629Z 276DEG 17KT 3900 9752
Special weather statement, Jul 29, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
221 AM CDT SUN JUL 29 2018
KSZ035>037-290800-
Geary-Dickinson-Morris-
221 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...SOUTHERN
GEARY AND WESTERN MORRIS COUNTIES UNTIL 300 AM CDT...
At 221 AM CDT, local law enforcement reported a strong thunderstorm 4
miles southeast of Enterprise, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Junction City, Herington, Grandview Plaza, White City, Hope,
Woodbine, Latimer and Burdick.
This includes Interstate 70 between mile markers 289 and 299.
LAT...LON 3857 9693 3861 9693 3861 9720 3904 9696
3901 9659 3856 9681
TIME...MOT...LOC 0721Z 293DEG 24KT 3885 9706The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:30 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 29, 1:47 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 38 min |
| Jul 29, 2:45 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 45 min |
| Jul 29, 3:15 AM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Jul 29, 3:43 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 34 min |
| Jul 29, 4:21 AM CDT | Special Weather Statement | TOP | Coffey | 39 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.